Washington, 2017High Wind in Washington, November 28, 2017
November 28, 2017 · NWS SEW · 1 event in 1 county or zone
High wind occurred on Lopez Island.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High wind occurred on Lopez Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 28, 3:30 AM PST, 46 minutes earlier.
Area forecast discussion, Nov 28, 3:30 AM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
330 AM PST Tue Nov 28 2017
.SYNOPSIS...A vigorous front will move through the area today
bringing rain and breezy to locally windy conditions. Wednesday will
be relatively dry before another front arrives Thursday. Yet another
front will affect the area Friday night and Saturday. Drier
conditions are possible next week.
&&
.SHORT TERM...Current radar shows rain gradually making its way
eastward over the area in advance of next frontal system to move
through the area. Rain will become more widespread as the system
passes through the area today. Models remain consistent that some
breezy to locally windy conditions are also to be expected with the
passing front...however gradient strength remains an issue as
successive runs continue to come in weaker and weaker. Locations
within the Wind Advisory/High Wind Warning areas still on track to
see some windy conditions...however speeds to justify the High Wind
Warning just are not there...so will opt to downgrade to a Wind
Advisory with morning forecast package. Remaining
headlines...pertaining to winter weather in the Cascades...will
remain in place as models vary little with regards to snowfall
amounts expected there.
Models remain persistent that current system will not dawdle...as
the front moves through the area this morning and afternoon with the
associated upper level trough swinging through late this afternoon
and this evening. This will allow for the next weak upper level
ridge to start impacting W WA by late tonight with generally dry
conditions expected overnight and into Wed. A frontal system is
expected to approach the coast Wed night and making its push inland
Thursday morning. Both GFS and ECMWF move the front through rather
quickly...exiting the area Thursday night...and deteriorating on its
way out. The overnight hours Thursday and Friday morning see drying
and a ridge so flat it might as well be zonal flow...and as such
precip does not really clear out of the area with some lingering
activity expected.
.LONG TERM...Another frontal system and its associated upper level
trough will enter the area by late Friday morning brining precip to
most of the area by Friday afternoon. Here is where the models start
to diverge. While the agree on the approx strength and track of the
system...GFS moves it through the area much slower than the
ECMWF...the former not really ejecting the system out of the area
until Sunday afternoon while the latter anywhere from 6-12 hours
earlier. Beyond that...model solutions converge on an upper level
ridge building over the area bringing what may end up being a dry
period extending beyond the 12-24 hour windows W WA has been getting
here and there between systems...as both solutions show dry
conditions from Monday into at least Wednesday. SMR
&&
.HYDROLOGY...Minor flooding continues on the White River at the R
Street bridge. Rain today may be enough to drive the Skokomish River
back above flood stage...as such the inherited flood watch remains
in place for Mason county. No other river flooding is expected.
Following the recent heavy rains, the risk of landslides remains
elevated. Burke/SMR
&&
.AVIATION...Strong southerly flow will become westerly behind a
front moving through Western Washington by midday. The upper trough
will quickly follow and shift east of the area later tonight. Air
mass moist at all levels and stable.
Rain is developing across most the area at 3 AM ahead of a front
still offshore. Cigs will generally start off VFR but areas of MVFR
and isolated IFR conditions are expected later this morning into the
early afternoon until the front pushes through. Showers will follow
the front which should pass through Puget Sound by 20z. A mix of VFR
and MVFR cigs will continue into tonight as showers end. The Puget
Sound convergence zone may become active this afternoon and evening,
but is expected to remain north of the KSEA/KBFI terminals.
KSEA...South wind 8-12 kt becoming 12-15 kt with gusts to 25 kt
likely with the frontal passage later this morning. Light rain is
already filling in around the terminal with MVFR cigs possibly late
mid morning to midday as steadier rain falls along the front.
Showers behind the front should end by evening. As the air mass and
residual moisture settles, MVFR is possible later tonight into
Wednesday morning.
&&
.MARINE...A strong front over the coastal waters early this morning
will push through the interior waters by later this morning.
Expect south-southeast gales across most of the coastal and inland
waters through late morning, except Puget Sound. Combined waves
and swell will build to around 18 feet over the coastal waters
tonight and Wednesday. Onshore flow behind the front later this
morning should produce small craft winds across all waters, easing
tonight. Additional weaker fronts will affect the waters Wednesday
night through Saturday.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 10 PM PST this evening for
Cascades of Pierce and Lewis Counties-Cascades of Snohomish
and King Counties-Olympics.
Winter Storm Warning until 10 PM PST this evening for Cascades
of Whatcom and Skagit Counties.
Flood Watch through late tonight for Hood Canal Area-Lower
Chehalis Valley Area-Olympics.
Wind Advisory until noon PST today for Admiralty Inlet Area-San
Juan County-Western Skagit County-Western Whatcom County.
Wind Advisory until 4 PM PST this afternoon for Central Coast-
North Coast.
PZ...Small Craft Advisory for rough bar until 4 AM PST Wednesday for
Grays Harbor Bar.
Small Craft Advisory from 9 AM this morning to 9 PM PST this
evening for Admiralty Inlet-Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
Cape Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm-Northern Inland Waters Including The San Juan Islands.
Gale Warning until 9 AM PST this morning for Admiralty Inlet-
Central U.S. Waters Strait Of Juan De Fuca-Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-East Entrance U.S. Waters Strait Of
Juan De Fuca-Northern Inland Waters Including The San Juan
Islands.
Small Craft Advisory from 9 AM this morning to 3 AM PST
Wednesday for Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 7 AM this morning to 9 PM PST this
evening for West Entrance U.S. Waters Strait Of Juan De
Fuca.
Gale Warning until 7 AM PST this morning for West Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory until 9 PM PST this evening for Puget Sound
and Hood Canal.
&&
www.weather.gov/seattleIn the hours before
Special weather statement, Nov 28, 4:05 AM PST, 11 minutes before
Special Weather Statement
National Weather Service Seattle WA
405 AM PST Tue Nov 28 2017
WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-290015-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Olympics-Eastern Strait of Juan de Fuca-
Western Strait of Juan De Fuca-North Coast-Central Coast-
East Puget Sound Lowlands-Bellevue and Vicinity-
Seattle and Vicinity-Bremerton and Vicinity-
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
405 AM PST Tue Nov 28 2017
...LANDSLIDE THREAT IN WESTERN WASHINGTON REMAINS ELEVATED...
Over the past few weeks, heavy rainfall brought increased soil
moisture to Western Washington with notable events over the past
week. Additional rainfall through the day today will maintain an
elevated threat of landslides. Additional rainfall expected this week
may also act to trigger a landslide or two.
For more information about current conditions, visit
www.weather.gov/seattle, select Hydrology Information under Rivers
and Lakes, and then scroll down for the link to the landslide
information pages.
For more information on landslides, visit the website for the
Washington State Department of Natural Resources landslide
geologic hazards at: http://bit.ly/2mtA3wn
www.weather.gov/seattle
High Wind, San Juan
- When
- November 28, 4:16 AM PST to 7:26 AM PST
- Where
- San Juan forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.531, -123.025 (the zone’s center; the record gives no point)
Lopez Island recorded 49 mph sustained wind.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Louisiana, November 28 to 30, 2017$30,000 · 3 events
- High Wind in Wyoming, November 28 to 29, 201777 kt wind · 4 events
- Drought in Texas, November 28 to 30, 20172 events
- High Wind in California, November 28, 201763 kt wind · 2 events
- Drought in Texas, November 28 to 30, 20171 event
- Drought in Arkansas, November 28 to 30, 20171 event
- High Wind in Texas, November 28, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723723.